Work hours: 08:00-04:30

07:45

  • Check-in at personal locker
  • Get work phone
  • Finish checking personal phone
  • Use restroom

08:00

  1. Clock in
  2. Receive patient’s list (average 6 patients a day)
  3. Begin chart review
  4. Treatment planning
  5. Collaborate with team
  6. Check e-mail

08:15

Pause work for daily huddle:

  • Daily reflection
  • Kudos
  • Safety concerns
  • Get briefed on any acute patient changes
  • Miscellaneous updates
  • Joke of the day!

08:20-08:30

Continue work from 08:00

08:30-10:00

  • First 1:1 treatment session (either 30min or 60min in duration, depending on scheduling)
  • Save 5-10 minutes at end of each session to update RNs/team and…
  • …Document first note
  • 1 more treatment, however long to fill the time until 10:00
  • Get ready for meeting

10:00-10:30 or 10:00-11:00 (30 minutes 4/5 days of the week, longer & more involved 60 minutes meeting 1/5 days of week)

Discharge planning meeting: RN, MD/PA, SW, PT, OT, SLP, nursing manager (may or may not be present), therapy manager (may or may not be present)

  • Nursing gives an overview of their patients, any concerns
  • MD raises concerns if any
  • Therapy raises any barriers if any
  • SW chimes in if any concerns

10:30

  • Continue 1:1 treatments back to back, continue to document between treatments

12:30-1:30

  • 1 hour unscheduled to either: take a 30-minute lunch or document for 30 minutes
  • What I do first usually depends on how hungry I am
  • Clock out if taking a lunch

1:30

  • Clock back in if took a lunch
  • Continue 1:1 treatments

From this point, the schedule varies, but often involves back to back treatments.

If there are any special staff meetings, they typically last about 1 hour and take place during the 12:30-1:30 time block.

On the day before the scheduled 1 hour discharge planning meeting that occurs Tuesdays, I get an extra 30 mins to do the team meeting documentation for my caseload and prepare for the meeting.

4:00-4:30

  • Documentation time – about 10 mins per patient’s note, sometimes less, sometimes more, depending on the interventions or how involved their notes are.
  • Complete any discharge paperwork for patient’s that were discharged that day
  • Print productivity sheet
  • Clock-out
  • Return work phone
  • Check out at locker, use bathroom before heading to parking lot
  • Go home or work any overtime (overtime ranges from an additional 15-90 mins)

Overtime may occur based on: special circumstances that require attention, extra evaluations, meetings, or assisting the team which “cut” into documentation time.

Saturdays (if scheduled)

Schedule is basically the same, minus the meetings, so the meeting time would be replaced with 1:1 treatment/documentation time.

Sundays: on-call, if called-back, then:

  • Do on average 1-2 evaluations, depending on admitting.
  • Coordinate with co-workers to not overlap with their evaluations and come in basically anytime I wish (no scheduled OT/PT/SLP therapies on Sundays for patient’s already evaluated and seen before).

Sunday Schedule:

  • Clock in
  • ~15 minutes for chart review
  • 60-90 minutes for evaluation (depending on their acuity)
  • 30 minutes for evaluation documentation (99% computer, 1% patient’s chart)
  • Clock out

Hope this gives you an idea of the day in the life of ARU

Rounded up, my productivity expectation is about 90%.

The day goes by quick!

Of course, being as it is a hospital there are sometimes:

  • Interruptions by other MDs, etc.
  • Concerns which warrant talking to the team during treatments
  • Patients are not ready/out of the room for imaging, etc.
  • Emergency drills which supersede treatments
  • The schedule is wrong and requires juggling with co-workers
  • Patient’s transfer to another unit, go AMA, or their level of acuity changes and require a medical exception (unable to see them)

If I have a gap, I try to fill it with productive activities:

  • Company mandatory safety training/CE training on the computer if any are assigned
  • Meeting preparation and documentation (if on a Monday)
  • Call acute care and see if I can float to another unit to fill the gap (hopefully not have to walk too far!)